Utah, 2020Winter Weather in Utah, November 7 to 9, 2020
November 7 to 9, 2020 · NWS GJT · 2 events in 2 counties and zones
A strong cold front progressed into eastern Utah and brought moderate snow to the Eastern Uinta Mountains. A secondary piece of energy lifted over the area during the latter half of the event which brought additional moderate snowfall to the La Sal and Abajo Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front progressed into eastern Utah and brought moderate snow to the Eastern Uinta Mountains. A secondary piece of energy lifted over the area during the latter half of the event which brought additional moderate snowfall to the La Sal and Abajo Mountains. A tightened gradient out ahead of and with the arrival of the front produced wind gusts in excess of 60 MPH at times which led to hazardous travel conditions in blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 7, 4:53 PM MST, 2 hours 7 minutes earlier.
Area forecast discussion, Nov 7, 4:53 PM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
453 PM MST Sat Nov 7 2020
.SHORT TERM...(Tonight through Sunday night)
Issued at 227 PM MST Sat Nov 7 2020
So far so good. The deep low is currently spinning over southern
California and continues to move eastward. Ahead of the low, deep
southwesterly flow has kept temperatures warm while a 120+ kt jet
is now rounding the base of the low and moving into eastern Utah
and western Colorado. Some rainshowers, a few lightning strikes,
and gusty winds have been felt across much of the forecast area
and this trend will continue through the evening hours ahead of
the front. The current wind advisories remain in effect and as the
cold front approaches, guidance has shown (and continues to show)
some winds of 40 to 50 mph as it moves through. Thus, the
expansion of wind advisories into western Colorado. Usually, winds
decouple overnight but all statistical guidance keeps the gusty
winds going until daybreak tomorrow. Unusual yes, but the strong
cold front and dynamical support will allow these winds to
continue. If you wake up overnight due to the winds, you'll know
the front is moving through...or just about to.
Moving on to precip, the rainshowers we've seen have dropped .1 to
.2 inches so far, not much, but as the front approaches, QG
forcing will reach a maximum bringing heavier rainfall. This will
occur between midnight and daybreak. The front will be moving
quickly so expect a good soaking for 3 hrs, give or take, before
the front and upper level support has moved to the east.
From webcams and local obs, the snow level looks to have set up
around 10.5K feet with the San Juans and Grand Mesa showing some
snowfall already having fallen. Southwesterly flow ahead of the
front will provide enough lift to keep snow going for the San
Juans and once the front and upper level support moves overhead,
snowfall will increase dramatically. An inch or two an hour is
certainly possible for the San Juans so the Warning remains in
effect. Final amounts look to be in the 1 to 2 foot range with
some higher amounts possible but important to remember these
amount account for TWO systems. Outside of that area, rain will
switch to snow for the central mountains, Flat Tops, and Uintas
but with lower snowfall rates and amounts expected, the going
advisories remain in place. Those higher elevations NOT in any
warning or advisory will also see snowfall but amounts/rates do
not, at this time, look high enough to warrant any highlights.
Even so, expect some snow for those areas too. Snowfall amounts in
Durango and Pagosa Springs are currently in the 1 to 3 inch
range...more towards the San Juans...less heading to the NM
border. Will need to keep an eye on that area if the snow level
drops quickly or rain turns over to snow quicker than anticipated.
Always fun to forecast for those valleys.
Some residual rain and snowshowers will persist Sunday morning but
the heaviest precip will be over. Not much rest though as a second
area of low pressure barrels down from the north and starts to dig
down into southern NV and California. Models continue to keep us
mostly dry for much of Sunday which makes it a good breaking point
to stop the going advisories. This dry period won't last too long
though as the approaching low and support brings another round of
rain and snow heading into the evening hours.
Unsettled weather remains the rule with temperatures getting much
colder. For some areas, it'll look and feel a lot like winter.
.LONG TERM...(Monday through Saturday)
Issued at 227 PM MST Sat Nov 7 2020
Monday morning will see the closed low over southern Utah
transition to an open wave as it lifts northeast across the
forecast area. The heavier showers will continue to favor the San
Juan Mountains through the period but activity looks to be
widespread enough to bring at least a light dusting of snow to the
majority of the lower valleys through Monday morning. An exception
will be the Animas and San Juan River Basins which, under
favorable southwesterly flow, will see an additional 1 to 3 inches
before showers diminish Monday afternoon. As far as the remaining
higher elevations, 12 hours rates do not look to meet highlight
criteria at this time with generally 4 inches or less expected,
though these 12 hour amounts are subject to change.
The open wave will quickly progress out of the region by Monday
night with showers dissipating from west to east in its wake.
Light, orographic snow showers will linger over the northern
mountains on Tuesday under northwest flow aloft with partly sunny
skies expected elsewhere. A series of embedded shortwaves in the
flow will brush the Continental Divide on Wednesday and again on
Thursday, leading to periodic snow showers with light, below
advisory accumulations. Model solutions begin to diverge from
Friday onwards in regards to the progression of the next Pacific
trough. The Euro ejects a shortwave out ahead of this main system
and straight across our region Friday evening and Saturday while
the Canadian and GFS have a more cohesive trough slowly trekking
across the Intermountain West through the period.
Temperatures through the long term will be below normal across the
board by 10 to 15 degrees.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 453 PM MST Sat Nov 7 2020
Widespread showers will impact TAF sites through 12Z resulting in
MVFR visibility at times along with ceilings below ILS breakpoints
at KEGE, KASE and KRIL during the period. Strong and gusty south
and southeast winds will continue to impact TAF sites and are
likely to increase later tonight as the front approaches. Isolated
thunderstorms will accompany some showers this evening enhancing
winds. Finally snow levels will fall to the level of the higher
elevation TAF sites late tonight. Conditions improve during the
morning with VFR conditions expected Sunday afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 11 AM MST Sunday for COZ009-010-
012-013.
Wind Advisory until 5 AM MST Sunday for COZ006-011-020-021.
Winter Storm Warning until 11 PM MST Monday for COZ018-019.
UT...Wind Advisory until 8 PM MST this evening for UTZ022-027-029.
Winter Weather Advisory until 6 AM MST Sunday for UTZ023.
&&
SHORT TERM...TGR
LONG TERM...MMS
AVIATION...TGJTHazardous weather outlook, Nov 7, 5:14 AM MST, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
514 AM MST Sat Nov 7 2020
COZ001>014-017>023-UTZ022>025-027>029-081215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
514 AM MST Sat Nov 7 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Light to moderate snow will impact the higher elevations of the
San Juan and central mountains through the day. Most roadways
should stay snow-free until rates increase this evening. Gusty
south winds ahead of the cold front will bring gusts of up to 45
mph in in Southeast Utah this afternoon. Gusts of 35 to 50 mph
will be possible in many valley locations with the passage of the
front through the evening hours. Snow rates increase significantly
ahead of and with the frontal passage through the early morning
hours. Heavy snow is likely over much of the southern Colorado
mountain ranges with moderate rates farther north. Isolated
thunderstorms are possible with the frontal passage as well.
Mountain roadways are likely to become icy to snowpacked.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Much colder air arrives with a second system moving into the West
by Sunday afternoon. Snow will once again pick up in intensity
over many of the mountain ranges through Monday afternoon snow
falling over most valley locations as well. Much cooler
temperatures remain in place for much of the upcoming week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Nov 7, 3:13 PM MST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
313 PM MST SAT NOV 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM NON-TSTM WND GST 1 E BLANDING MUNI ARPT 37.58N 109.47W
11/07/2020 M47 MPH SAN JUAN UT AWOS
AWOS STATION KBDG BLANDING.
&&Local storm report, Nov 7, 5:57 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
557 PM MST SAT NOV 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM NON-TSTM WND GST DOUGLAS PASS 39.60N 108.81W
11/07/2020 M68 MPH GARFIELD CO MESONET
MESONET STATION CO098 139S034 DOUGLAS PASS.
&&
NLSpecial weather statement, Nov 7, 5:59 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Grand Junction CO
559 PM MST Sat Nov 7 2020
COZ001-UTZ023-024-080145-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Eastern Uinta Mountains UT-
559 PM MST Sat Nov 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MOFFAT...
NORTHEASTERN UINTAH AND EASTERN DAGGETT COUNTIES UNTIL 645 PM MST...
At 557 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles east of Vernal, moving north at 50 mph.
Pea size hail and wind gusts up to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Moffat, northeastern Uintah and eastern Daggett Counties.
This includes the following highways...
U.S. Highway 40 in Utah between mile markers 162 and 165.
Colorado 318 between mile markers 1 and 7.
LAT...LON 4028 10924 4040 10934 4042 10944 4098 10932
4096 10884
TIME...MOT...LOC 0057Z 200DEG 46KT 4051 10929
ERWLocal storm report, Nov 7, 6:00 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 PM MST SAT NOV 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 1 E BLANDING MUNI ARPT 37.58N 109.47W
11/07/2020 M49 MPH SAN JUAN UT AWOS
AWOS STATION KBDG BLANDING.
&&
NLLocal storm report, Nov 7, 6:01 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
601 PM MST SAT NOV 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM NON-TSTM WND GST 4 NE CAMEO 39.20N 108.27W
11/07/2020 M46 MPH MESA CO MESONET
MESONET STATION CO118 070E051 BEAVER TAIL
TUNNEL.
&&
NLLocal storm report, Nov 7, 6:02 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
602 PM MST SAT NOV 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 3 WSW VERDURE 37.76N 109.40W
11/07/2020 M45 MPH SAN JUAN UT MESONET
MESONET STATION UTMCO 3.1 SW VERDURE (UTAH
DOT).
&&
NLWinter Weather, Eastern Uinta Mountains
- When
- November 7, 7:00 PM MST to November 8, 4:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 10 to 12 inches of snow fell across the area. Winds gusted up to 60 MPH at times.
Winter Weather, La Sal & Abajo Mountains
- When
- November 8, 7:00 PM MST to November 9, 5:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area with close to 13 inches estimated at Buckboard Flat SNOTEL site.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flood in California, November 7 to 10, 2020$2.0 million · 63 kt wind · 10 events
- Tropical Storm and Storm Surge in Florida, November 7 to 9, 20201 injured · $603,000 · 5 events
- Flash Flooding and Debris Flows in Puerto Rico, November 7 to 12, 202026 events
- Blizzard and Winter Storm in Montana, November 7 to 9, 202024 events
- Heavy Snow and High Wind in Colorado, November 7 to 8, 202066 kt wind · 23 events
- Heavy Snow and High Wind in California, November 7 to 8, 202066 kt wind · 13 events
- Strong Wind in California, November 7 to 8, 202013 events
- Damaging Wind and High Wind in New Mexico, November 7 to 9, 2020$10,000 · 58 kt wind · 10 events
- High Wind in Wyoming, November 7 to 8, 202059 kt wind · 7 events
- Blizzard and Winter Storm in Montana, November 7 to 8, 20207 events
- Winter Storm and Winter Weather in Colorado, November 7 to 9, 20206 events
- Heavy Snow in Montana, November 7 to 9, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921512, 921515.